I have had a sinus headache for the last 7 days. I typically get 3 or 4 infections a year. I went in to the doctor and she prescribed me Levaquin for 10 days and Prednisone (3/day for 2 days, 2/day for 4 days and 1/day for 4 days) for 10 days. I usually end up on a couple rounds of Augmentin or Amoxacillin first for my sinus infections. I have never taken Levaquin and was wondering what success everyone out there has had? I had a $50 co-pay for 10 pills and I am wondering if it is really worth it. I guess time will tell.
I am not able to take Sulfa or Zithromax and I didn't have any luck with Ketek in the past.
Background info: For the allergies and asthma, I am currently on a regular Allegra, Singulair, Astelin, Flonase and saline nasal wash. I take Sudafed as needed for a decongestant because I have developed high blood pressure.
Last edited by MountainReader; 02-08-2007 at 07:33 PM.
Levaquin is a very potent antibiotic. While it may be just the ticket for your sinus infection, I strongly advise that you research, or talk to a pharmacist, about the potential side effects from this drug.
Levaquin is a strong chelator. It has been shown to remove copper from connective tissure. There have been a number of lawsuits against Lev's manufacturer resulting from fatal or near-fatal strokes & cardiac events related to this antibiotic. More commonly, tendonitis arises as a side-effect of Lev, and it does not necessarily resolve on discontinuation of the med.
My DD, a healthy college student, was Rxd Lev as a first-line antibiotic for a bronchial infection. She had a very serious reaction by the second dose -- prostration, blurred vision, and threatened tendon rupture at 8 points in her body. Two years later, she still struggles with recurrent tendon pain.
IMO, Levaquin may be a great drug to use if one is suffering a life-threatening condition & there are no other options. But you need to figure it out for yourself ... get the info. I'm wondering whether Biaxin might work for you?
Also IMO/IME ... I know sinus infections are very nasty, but I've met a number of people who had a history similar to yours, bad SI 3 to 4 times per yr, who managed to eliminate these recurrent infections. The actual dynamics for each person varied slightly, but there was one underlying theme: treatment that addressed only symptoms tended to make for repeat visits to the allergist & ENT. Treatment that looked at the broader picture of lifestyle, allergen avoidance, and nutrition, was usually the ticket out of sinus-cycle heck for those who conquered it. But I realize this isn't possible for everyone, and also not the inclination of most people.
I agree with the other poster. Levaquin can cause horrible side effects that can cause problems you may never recover from. I had a bad sinus infection last year and my doctor gave me Avalox. (Same antibiotic family as Levaquin) I took only one and threw the rest away. I felt awful after I took it. I went back to the doctor and told him I refused to take it and to please give me something else. He gave me Augmentin (Amoxicillian) for 14 days and then Bactrim for another 3 weeks. My infection was REALLY bad and I needed a longer period of medication than normal.
Some people just can't take that family of antibiotics.
avelox which is the same basically as levaquin caused me to be a cripple. my life is ruined for the last 7 months ive been in constant pain. i tore several tendons and now am wheelchair bound at age 20. ive had so many problems like , cognitive disturbances, widespread joint muscle pain. rashes severe skin lessions, phototoxicity, vasculitis nerve damage,etc,etc. yea it got rid of my sinus infection but now im left in extreme pain and misery. so im now a cripple and im also disfigured from this crap. not one day goes by that i dont cry over taking this posion. beware........
Sorry to hear your hopes are in the dumpster because of this drug. Make sure the Rxing doc reported your injury to the FDA. You will want to make sure any & all documentation is retained, because at some point in time you may need it to qualify for disability insurance.
Have you thought of contacting a personal injury lawyer? Lots of ongoing litigation related to Lev & related antibiotics.
P.S. Note to others: if you have a history of "autoimmune disease," or have a family history of the same -- in my limited experience, it does seem that those tendencies can be amplified or unmasked w/Lev. So, if in doubt about taking Levaquin, that is one thing to consider.
To the previous poster who said that Lev causes Tendonitis...you have just opened my eyes to a serious problem I have been having for 3 months now. I have been scared out of my mind about this stabing pain I have been having in my shoulder. I took Lev for a bladder infection I had last summer...and I had some serious side effects as well. I didn't sleep for 3 days, my pulse shot up above 115, I could feel my throat closing and I would become a nervous wreck while on it. I finally coud not stand the side effects any longer and decided a bladder infection was easier to cope with than the side effects of Lev. I was on 700 mg every day which seemed really high to me. I still cant breath right and developed many diffrent allergies since ( not quite sure if there is a connection...but who knows). All I know is that my doctor said I would never be given Lev again. All I can say is that if it works for you thats Great, but if not its kind of scary. Anyone else have similar side effects and if so, have your side effects gone away yet?
im sorry for the suffering you have endured because of the levaqin you were given. many people hundreds of thousands of people have suffered an adverse reaction to levaquin and other quinolone drugs. many just dont make the connection to the drug becauseadverse reactions commonly occur days weeks or even months after treatment has ended . i and thousands of others have suffered the same adverse effects as you and many more. im now a crpple because of this class of chemotherapeutic dugs. this is anything but a rare occurence. do some research online on the fluoroquinolone drugs and you will find lots of helpful information.
the only ting that will heal you is time. most peopel recover as long as your adverse reactions arent severe. though it may take many months.
Last edited by moderator2; 03-05-2007 at 09:04 AM.
Reason: promoting other forums
Nick I am so sorry to here about what happened to you! I am shocked and appauled at what this drug has done. This drug should not be given to people with minor infections. My pain comes and goes and there are times where I too have broke down crying from the pain because I am scared of having my future career as a nurse be over before it even starts. Many people have told me that pain is part of getting older, but I am only 21 and did not expect this pain to occur until I was quite a bit older. I am going to see a doctor about my pain in my arm, it may or may not be related to Lev, but I still have my converns since reading this post. I am going to tell my whole nursing class tommorow about what I have learned about this drug in hopes that they will be able to pass on the word and prevent this drug from being used to treat minor infections. I believe that many many medications have been released out on to the market too quickly for them to completly be understood. I am warry of taking any prescription med these days because of side effects. Take care and thank you for your advice! You are in my prayer! God bless!
I was given levaquine several years back and lucky for me I had apprised myself of the side effects. After taking the 1st pill, I was unable to sleep or rest for 24 hours straight. I felt like I was on speed. I called my doc immediately and what we did was cut the dose in half. This seemed to work, but as soon as I finished the regimen, I swore never to take this or any antibiotics in that family again.
I also swore to get aggressive about sinus infections. I now use a neti pot regularly, a personal steam inhaler, quercetin supplements, vit c, bioflavonoids, cod liver oil, homeopathic remedies, saline mist/drops/and aloe gel, tea tree oil, polnaris oil, and boroleum. Keeping the nasal passages from getting too dry really cut down on infections as does keeping the hands clean and away from your nose. I also watch my diet and try to avoid foods that trigger sinus problems. This varies from person-to-person.
You can query the web for info. Doing it the holistic way can be time consuming, but I've had only one sinus infection since doing this and to me it's way better than antibiotics especially like levaquine, a very dangerous drug IMO.
I can give you first hand experience regarding Levaquin
I took it with Prednisone for a sinus infection 4 years ago. I then took some Avelox, which is a drug in the same family.
I ended up in the hospital with vascillitis, peripheral neuropathy, torn tendons in my wrists, chronic tendonitis in legs, and horrible insomnia. I was sent into rehabilitation for 6 months. The total cost of this ordeal came to over $20,000.
3 years later, I still struggle with nerve and tendon problems. The latest is strained ligaments in both feet -related? Don't know.
If you take Levaquin with Prednisone, it increases the chance of an adverse reaction 10 fold. They are NOT suppossed to be taken together. If your doctor tells you otherwise, he is lying. It's on the package.
Don't take this stuff. Get into an irrigation routine and treat the underlying allergy.